Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 352, NWS Atlanta, GA

July 20, 2006Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2006, 3:23 PM EDT for Gilmer County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 3:23 PM EDT (19:23 UTC)
Expired
Jul 20, 2006, 4:00 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 152 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 201923
SVRFFC
GAC123-202000-
/O.NEW.KFFC.SV.W.0352.060720T1923Z-060720T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CHERRY   
  LOG AND WAS MOVING SLOWLY SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELLIJAY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3475 8424 3487 8441 3469 8463 3454 8443

$$
2 follow-up statements
000 
WWUS52 KFFC 201946
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT THU JUL 20 2006

GAC123-202000-
/O.CON.KFFC.SV.W.0352.000000T0000Z-060720T2000Z/
GILMER GA-
346 PM EDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR GILMER COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A DEVELOPING SEVERE THUNDERSTORM CENTERED 1 MILE 
SOUTHEAST OF ELLIJAY...MOVING SOUTHWEST AT 5 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TALONA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3471 8438 3473 8453 3461 8460 3456 8444

$$
000 
WWUS52 KFFC 201958
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT THU JUL 20 2006

GAC123-202007-
/O.EXP.KFFC.SV.W.0352.000000T0000Z-060720T2000Z/
GILMER GA-
357 PM EDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR GILMER COUNTY EXPIRES AT 400
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES 
A THREAT FOR SEVERE WEATHER. RUNOFF FROM THE HEAVY RAINFALL WILL CONTINUE
PRODUCE RISES IN CREEKS AND STREAMS THROUGH 5 PM.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...PLEASE 
CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3471 8438 3473 8453 3461 8460 3456 8444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:30 AM EDT, 9 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 5:30 AM EDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU JUL 20 2006

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISOLATED SHOWERS LINGERING ACROSS PORTIONS OF NORTH GEORGIA THIS
MORNING. THIS SHOULD HELP SET OFF BOUNDARIES THAT WILL AID IN TSTORM
DEVELOPMENT THIS AFTERNOON AND WILL CONTINUE PREVIOUS FORECAST TREND
WITH SLIGHT CHANCE POPS ALL OF THE COUNTY WARNING AREA TODAY. WILL
CONTINUE SLIGHT CHANCE POPS OVERNIGHT...BASED ON PAST 2 NIGHTS WHERE
PRECIP HAS LINGERED PAST MIDNIGHT. BETTER CHANCES FOR PRECIP FRIDAY
INTO SATURDAY WITH MODELS ADVERTISING UPPER RIDGE WEAKENING AND
UPPER TROF DEEPENING AND BUILDING SOUTHEAST FROM THE GREAT LAKES
REGION. ASSOCIATED SURFACE FRONT PROGGED TO MOVE INTO THE TENNESSEE
VALLEY REGION FRIDAY...DRIFTING INTO EXTREME NORTH GEORGIA BY
SATURDAY MORNING. MODEL POPS INCREASING INTO THE GOOD CHANCE TO
LIKELY CATEGORY ACROSS THE NORTH BY SATURDAY AND WILL TREND NUMBERS
THAT WAY. LATEST RUN OF MODELS STILL HOLDING ON TO VERY WARM TEMPS
TODAY AND FRIDAY...BEFORE A COOL DOWN ON SATURDAY. TEMPS SATURDAY
PROGGED TO BE SOME 10 DEGREES COOLER THAN WHAT WE HAVE EXPERIENCED
ALREADY THIS WEEK.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
UPPER TROF CONTINUES TO DEEPEN ACROSS THE SOUTHEAST U.S. DURING THE
WEEKEND WITH AXIS OF UPPER TROF REMAINING WEST OF THE COUNTY WARNING
AREA INTO MID WEEK. MODELS SIMILAR WITH SURFACE FRONT ACROSS NORTH
GEORGIA SATURDAY NIGHT...WITH REMNANTS MEANDERING NEAR OR ACROSS
THAT AREA INTO WEDNESDAY. WILL CONTINUE PREVIOUS FORECAST TREND WITH
GENERALLY CHANCE POPS ACROSS THE AREA THROUGH THE PERIOD. HOPEFULLY
IF THIS SCENARIO PLAYS OUT...MUCH OF THE AREA SHOULD SEE SOME
BENEFICIAL RAIN...ESPECIALLY ACROSS THE NORTH. TEMPS AROUND OR
SLIGHTLY BELOW NORMAL LOOK TO BE IN THE CARDS THROUGH THE PERIOD.

&&

.AVIATION...
SHOULD BE A DECENT AVIATION DAY ACROSS NORTH AND CENTRAL GEORGIA
THIS MORNING WITH SOME ISOLATED TSRA THIS AFTERNOON. VFR CEILINGS
EXPECTED THIS MORNING...WITH MVFR CONDITIONS POSSIBLE WITH ISOLATED
CONVECTION ACROSS CENTRAL GEORGIA. A FEW AREAS OF PATCHY HZ/BR
BRINGING VSBYS DOWN TO 4SM TO 6SM BUT SHOULD BURN OFF BY 13-14Z.
MAINLY VFR VSBYS EXPECTED. ISOLATED SHRA/TSRA EXPECTED ACROSS NORTH
AND CENTRAL GA THIS AFTERNOON AND TONIGHT. WINDS MAINLY OUT OF THE
EAST  AT 5 TO 10KT ALL DAY.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         95  74  93  72 /  20  20  30  30
ATHENS          98  72  94  71 /  20  20  30  30
GAINESVILLE     95  73  90  70 /  20  20  30  30
ROME           102  74  96  72 /  20  20  30  30
COLUMBUS        98  75  96  75 /  20  20  20  20
MACON          101  73  98  73 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99
Hazardous weather outlook, Jul 20, 6:07 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT THU JUL 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
607 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A CODE RED AIR QUALITY ALERT IS IN
EFFECT TODAY FOR THE ATLANTA METROPOLITAN AREA.

.SYNOPSIS...
GEORGIA REMAINS UNDER A WEAK HIGH PRESSURE AREA WITH CONTINUED LOW
LEVEL MOISTURE AND HOT DAY TIME TEMPERATURES.

.PRIMARY HAZARDS...
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE GUSTY WINDS...AND
LIGHTNING. THE AREA WITH THE BEST CHANCE TO SEE THUNDERSTORM
DEVELOPMENT WILL BE ACROSS NORTH AND CENTRAL GEORGIA. THE BEST TIME
IS BETWEEN 2PM AND 10PM.

.OTHER HAZARDS...
THE AIR QUALITY IS EXPECTED TO BE IN THE UNHEALTHY RANGE...CODE RED
CONDITIONS...IN THE ATLANTA METROPOLITAN AREA THIS AFTERNOON AND
EARLY EVENING. EVERYONE...ESPECIALLY PEOPLE WITH HEART OR LUNG
DISEASE...OLDER ADULTS AND CHILDREN...SHOULD CUT BACK OR RESCHEDULE
STRENUOUS ACTIVITIES.

.DISCUSSION...
WARM UPPER LEVEL TEMPERATURES...WEAK TO MODERATE INSTABILITY INDICES
AND WEAK HIGH PRESSURE OVER THE REGION...SHOULD HELP KEEP ANY
CONVECTIVE DEVELOPMENT BELOW SEVERE LIMITS TODAY. ALTHOUGH THE AIR
OVER GEORGIA IS VERY WARM...IT IS NOT EXPECTED TO BECOME ESPECIALLY
UNSTABLE TODAY. CAPES WILL BE BELOW 1000 THIS AFTERNOON WITH LIFTED
INDICES IN THE MINUS 1 TO MINUS 2 RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 2:33 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
233 PM EDT THU JUL 20 2006

GAZ008-201900-
233 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
UNION COUNTY UNTIL 300 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OWLTON. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT DRIFTS
SLOWLY ACROSS CENTRAL UNION COUNTY THROUGH 300 PM EDT. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 20, 3:01 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT THU JUL 20 2006

GAZ007-201930-
301 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR TORRENTIAL RAINFALL AND 40 MPH
WINDS IN GILMER COUNTY UNTIL 330 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PISGAH...MOVING SOUTH AT 10 MPH. THIS STORM
WILL ALSO AFFECT ROY AND CARTECAY AND OTHER AREAS OF EASTERN GILMER
COUNTY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:51 PM EDTSevere Thunderstorm WarningFFCJackson25 min
Jul 20, 7:25 PM EDTSevere Thunderstorm WarningFFCCherokee35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.